Steroid Side Effects #1
All drugs have the potential to cause side effects and anabolic steroids are no exception to this. The cause of the side effects may be due to an individual having an unusual reaction to the drug or it may be related to using too much. It must be remembered that what one person can use safely, may be dangerous to another. As a rule of thumb the more steroids used the greater the risk of side effects and the more serious they are likely to be. However, there are also instances of people reacting adversely to low doses of steroids. There may also be evidence of taking other drugs, which can exaggerate the steroid effects.
Potential effects can be reduced or avoided by being aware of the problems. Many but not all of the side effects are of a temporary nature and will resolve within some weeks of ceasing the drugs. Knowledge of the side effects will allow you to recognise early signs and thus reduce the overall risks.
Acne is a common side effect of steroid use and is commonly seen on the back. The larger the amount of steroid used, the greater the likelihood that acne will develop. To help to minimize the risk, it is helpful to ensure that the skin is kept clean and oily substances avoided. The acne develops slowly and should be watched for by those who believe that they may be susceptible to the problem. Once it shows signs of developing, all steroids should be discontinued. The acne should abate over a period of 3 to 4 weeks. If this does not occur, medical advice should be sought, being sure to tell your physician that you have used steroids. Some users develop a fine follicular rash over the trunk after some 3 or 4 weeks use of the drug. This is not acne but a follicular dermatitis, which should disappear when steroids are stopped.
Gynecomastia is a condition in which the mammary glands, or breasts, enlarge and become sore and tender to touch. It is due to the chemical change in testosterone brought about by a process called aromatisation, when the male hormone is converted to a form of oestrogen, the female sex hormone. There is initially a sore feeling in the breast. A skin ridge appears on the outer side of the areola together with a halo appearance around the area but no swelling. As the course continues, a swelling develops and it becomes tender. Fatty tissue builds up around the area and the breast becomes prominent. At times there may be a secretion of fluid from the nipple when it is squeezed. Steroids should be stopped. If recovery does not occur by the end of 2 months, surgery should be considered. Other causes of Gynecomastia that may need to be considered are the use of medications such as Tagamet, a treatment for gastric problems, HCG and spironolactone. Some body builders use this latter drug to reduce body fluid. Occasionally boys in the post-pubertal phase develop breast enlargement due to endocrine imbalance totally unrelated to steroids.
There have been cases of people who have used anabolic steroids suffering from a heart attack and dying. This group has shown evidence of coronary artery blockage that was responsible for their deaths. It is therefore important for anyone considering the use of anabolic steroids to have a medical check up before starting to use steroids.
Raised total cholesterol and low levels of High Density Lipoprotein Cholesterol (hdl) are known to predispose to heart disease and should be measured before starting steroid use. Total Cholesterol is little affected by steroids but the drug sometimes lowers hdl (good cholesterol) and increases Low Density Lipoproteins ldl (bad cholesterol). The lowering of hdl levels is due to the effect of the steroid on the liver and this applies to injectable as well as oral drugs.
Cardiomyopathy, a disease of heart muscle, has been recorded in anabolic steroid users. It presents usually as a form of weakness and breathlessness and needs medical advice for its evaluation.
Hypertension, or high blood pressure, has been reported with steroids but there is little evidence to support a cause and effect mechanism. Any high blood pressure might not be caused as a direct result of steroid use but may be associated with other side effects such as heart liver or kidney problems.
If there are any symptoms that suggest heart disease, a medical opinion should be sought immediately. The principal complaints might be shortness of breath with or without effort, chest discomfort and feelings of faintness.
There are some people who retain excess fluid when on a course of steroids and feel bloated. This is most easily seen in the face and around the neck region. It generally disappears within a few days of stopping the drug. Should this not happen, medical advice should be sought, as there are other causes of water retention. As a consequence of the water loss, there will be a loss of weight in that period, but this does not indicate a loss of muscle mass as this fluid is in the space between muscle fibres and not inside the fibres. This is not an indication to increase the amount of steroid used in the next course, as a lack of steroid is not the cause of the condition. More steroid will accumulate more fluid and lead to a greater loss of weight and size at the end of the course. It does not occur in every user to a degree where it is obvious, but many athletes report a sudden loss of weight after the first few weeks of finishing a course and this is almost certainly due to water loss and not loss of muscle mass.
Aggression can take many forms:
• Physical assault
• Indirect hostility
• Verbal hostility
It is important that all anabolic steroid users study their own reactions to the drugs. When it becomes apparent that any of the above states is becoming evident, then the user should stop. The user should take time to assess his position. Not all drugs cause the same feelings, as there are minor chemical differences between the drugs that affect their metabolism in the emotional centres of the brain. Large doses are not only wasteful but also lead to more problems with the emotional symptoms.